Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 152, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 11, 2000, 5:14 PM CDT for 4 counties in Iowa. It was in force for 46 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 11, 2000, 5:14 PM CDT (22:14 UTC)
- Expired
- Sep 11, 2000, 6:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Benton County, IA, Iowa County, IA, Johnson County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 108 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 5:21 PM CDT | Hail 1 | Newhall, IA | |
| Sep 11, 5:35 PM CDT | Hail 0.75 | Atkins, IA | |
| Sep 11, 5:43 PM CDT | Hail 1.5 | Blairstown, IA | |
| Sep 11, 5:48 PM CDT | Hail 1.5 | Prairieburg, IA | |
| Sep 11, 6:05 PM CDT | Hail 1 | Millersburg, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 11, 1:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1636 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 112215
SVRMLI
IAC011-095-103-113-112300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
514 PM CDT MON SEP 11 2000
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BENTON COUNTY IN EAST CENTRAL IOWA
IOWA COUNTY IN EAST CENTRAL IOWA
JOHNSON COUNTY IN EAST CENTRAL IOWA
LINN COUNTY IN EAST CENTRAL IOWA
* UNTIL 600 PM CDT
* AT 511 PM CDT...DOPPLER RADAR AND SPOTTERS INDICATED A SEVERE
THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES EAST OF
GENOA BLUFF...OR 5 MILES SOUTH OF MARENGO...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
MARENGO BY 515 PM CDT.
CONROY BY 520 PM CDT.
HIGH AMANA BY 525 PM CDT.
HOMESTEAD BY 530 PM CDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF GOLFBALLS AND WIND IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA UNTIL 7 PM.
REMEMBER SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING.
LAT...LON 4185 9230 4153 9:229 4152 9184 4180 9154
4206 9165What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:45 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Sep 11, 2:45 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 245 PM CDT MON SEP 11 2000 MODELS DID OK ON INITIALIZING AT 12Z AND AVN NOT FAR OFF AT 18Z IN REGARDS TO MAIN FEATURES AND SURFACE DEW POINTS. ETA MAY BE A TAD FAST AND A LITTLE DRY BUT OVERALL NOT BAD EITHER. NGM MAY BE DOING A SO SO JOB ON FEATURES BUT IS TERRIBLE ON MOISTURE. THEREFORE WILL GO WITH A MIX OF THE AVN AND SOME ETA FOR DETAIL. 18Z SURFACE ANALYSIS SHOWS SOME INTERESTING FEATURES. SURFACE LOWS NEAR KEAU AND KAUM WITH ANOTHER IN CENTRAL KANSAS. FIRST COLD FRONT CONNECTS THESE LOWS WITH DISCONTINUOUS POLAR FRONT RIGHT BEHIND IT. WARM FRONT RUNS FROM THE KAUM LOW INTO SOUTHWEST WISCONSIN. AT THIS POINT IT MEETS UP WITH OUTFLOW BOUNDARY FROM CONVECTION ACROSS WISCONSIN/NORTHEAST ILLINOIS. WATER VAPOR/PROFILER DATA SHOWS A SHORTWAVE AIDING CONVECTION EAST OF THE MISSISSIPPI WITH ANOTHER SHORTWAVE NEAR KSTJ. MESOANALYSIS INDICATES TROFS FROM NEAR KMLI TO KLAF AND ANOTHER FROM NEAR KALO TO KSTL. VISIBLE INDICATES CAP IS BREAKING ACROSS CENTRAL IOWA WITH A LINE OF CU BEGINNING TO FORM. AVN/ETA SIMILAR IN MOVEMENT OF FRONT THROUGH THE AREA TONIGHT. PLENTY OF QG FORCING AND LOWERING CONDENSATION PRESSURE DEFICITS INDICATING MOST OF THE AREA SHOULD SEE SOME RAIN. LLJ LOOKS TO BE A LITTLE UNDERDONE BUT POSITION COMBINED WITH NICE THETA E RIDGE AND HIGH PWS SUGGEST POTENTIAL FOR HEAVY RAIN WITH STORMS. QUESTION IS WILL REGENERATION AND TRAINING CONTINUE TO OCCUR OVER NORTHWEST ILLINOIS UNTIL COLD FRONT PUSHES BOUNDARY EAST. POTENTIAL IS THERE AND MAY NEED A HYDROLOGIC WATCH. CONS AGAINST ARE THAT STORMS SHOULD MOVE FAIRLY QUICKLY AND FFG GUIDANCE IS QUITE HIGH. HOWEVER BOUNDARIES MIGHT ANCHOR STORMS UNTIL THE COLD FRONT ARRIVES. FOR NOW WILL HOLD OFF ON WATCH BUT WORD LOCALLY HEAVY RAIN IN ZONES. COLD FRONT TO SWEEP THROUGH OVERNIGHT(04-08Z TIME PERIOD) WITH PLENTY OF DOWNWARD FORCING TO DRY THINGS OUT. SURFACE RIDGE BUILDS IN AND BRINGS QUIET AND MUCH COOLER WEATHER THROUGH WEDNESDAY DAYTIME. SHORTWAVE OVER BRITISH COLUMBIA/ALBERTA TO AFFECT THE AREA WEDNESDAY NIGHT/THURSDAY MORNING. AVN SHOWS QG FORCING INCREASING WITH A NICE THETA E RIDGE. THIS SHOULD BE ENOUGH FOR A ROUND OF SHOWERS WEDNESDAY NIGHT INTO THURSDAY. AFTER SHOWERS MOVE OUT THURSDAY...REMAINDER OF EXTENDED PERIOD IS QUIET AS STRONG CANADIAN HIGH SITS OVER THE AREA WITH AUTUMN LIKE WEATHER. FWC/FAN/MAV START OUT CLOSE BUT THEN DIGRESS IN LATER PERIODS. WILL PROBABLY NOT DEVIATE MUCH. .DVN... IA...NONE. IL...NONE. MO...NONE.
In the hours before
Special weather statement, Sep 11, 11:59 AM CDT, 5 hours 15 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-120930- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1159 AM CDT MON SEP 11 2000 ...SEVERE WEATHER LOOKING LIKELY THIS AFTERNOON/EVENING... A STRONG...EARLY AUTUMN COLD FRONT WILL MOVE ACROSS THE AREA THIS EVENING. THE FRONT WILL FIRE A LINE OF THUNDERSTORMS BY MID AFTERNOON ACROSS CENTRAL IOWA WHICH WILL MOVE EAST OVER EASTERN IOWA AND THEN INTO NORTHWESTERN ILLINOIS BETWEEN LATE THIS AFTERNOON AND MIDNIGHT TONIGHT. SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH BY AFTERNOON AHEAD OF THE FRONT TO CREATE WINDY CONDITIONS. TEMPERATURES WILL RISE WELL INTO THE 90S BY MID AFTERNOON WITH POSSIBLY NEAR RECORD HIGHS. A SQUALL LINE IS EXPECTED TO DEVELOP ACROSS CENTRAL IOWA THIS AFTERNOON AND MOVE EAST INTO EASTERN IOWA...NORTHWEST ILLINOIS...AND FAR NORTHEAST MISSOURI. THE MAIN THREAT WITH THE SQUALL LINE SHOULD BE DAMAGING WINDS OF 60 MPH OR HIGHER AND HAIL UP TO THE SIZE OF GOLF BALLS. HOWEVER ISOLATED TORNADOES CANNOT BE RULED OUT WITH THE SQUALL LINE. A BIGGER CONCERN IS FOR THE POTENTIAL DEVELOPMENT OF SUPERCELL THUNDERSTORMS AHEAD OF THE SQUALL LINE. THE EXTREMELY UNSTABLE ATMOSPHERE COMBINED WITH SUFFICIENT WIND SHEAR MAY RESULT IN THE DEVELOPMENT OF TORNADIC SUPERCELLS. AT THIS TIME...THE ENTIRE AREA HAS THE RISK FOR SEVERE WEATHER BETWEEN 3 PM AND 10 PM...WITH THE MOST LIKELY TIME OF INITIAL DEVELOPMENT BETWEEN 4 AND 5 PM. AREAS ALONG AND NORTH OF INTERSTATE 80 MAY EXPERIENCE MORE SIGNIFICANT AND WIDESPREAD SEVERE WEATHER. ADDITIONALLY ...ISOLATED SEVERE STORMS CAN BE EXPECTED NORTH OF HIGHWAY 30 THROUGH OUT THE AFTERNOON. SPOTTER ACTIVATION WILL BE NEEDED LATER THIS AFTERNOON AND INTO THE EVENING HOURS.
Special weather statement, Sep 11, 1:58 PM CDT, 3 hours 16 minutes before
ILZ001-002-007-112030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 158 PM CDT MON SEP 11 2000 ...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR JO DAVIESS... STEPHENSON AND CARROLL COUNTIES HAS BEEN CANCELED... THE THUNDERSTORMS WITH HEAVY RAIN HAVE MOVED OUT OF JO DAVIESS AND STEPHENSON COUNTIES. A FEW THUNDERSTORMS LINGERED OVER SOUTHEAST CARROLL COUNTY...BUT THEY NO LONGER POSE A HEAVY RAIN THREAT. MORE THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED LATE THIS AFTERNOON AND EARLY THIS EVENING. THE AREAS THAT RECEIVED HEAVY RAIN LATE THIS MORNING AND EARLY THIS AFTERNOON WILL BE VULNERABLE FOR ADDITIONAL FLOODING OF SMALL STREAMS AND LOW LYI$NG AREAS WHEN THESE STORMS MOVE THROUGH. DLF
Local storm report, Sep 11, 3:05 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT MON SEP 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1059 AM MT CARROLL IL MPH TSTM GUST
09/11/00 CARROLL TREE DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1149 AM MT CARROLL IL MPH TSTM GUST
09/11/00 CARROLL TREE DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
NLocal storm report, Sep 11, 4:52 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
452 PM CDT MON SEP 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION..$..
1149 AM RICKARDSVILLE IA 1.75 INCH HAIL
09/11/00 DUBUQUE REPORTED BY EMERGENCY
MANAGEMENT.
NLocal storm report, Sep 11, 4:57 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 PM CDT MON SEP 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM DUBUQUE IA 1 INCH HAIL
09/11/00 DUBUQUE REPORTED BY STORM
SPOTTER.
0450 PM RICKARDSVILLE IA 1.75 INCH HAIL
09/11/00 DUBUQUE
NLocal storm report, Sep 11, 5:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 PM CDT MON SEP 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION..-..
0505 PM 3 S LADORA IA 1 INCH HAIL
09/11/00 IOWA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 9:15 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 30 min |
| Sep 11, 1:26 PM CDT | Severe Thunderstorm Warning | DVN | Clinton | 49 min |
| Sep 11, 4:43 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 32 min |
| Sep 11, 5:05 PM CDT | Tornado Warning | DVN | Dubuque | 25 min |
| Sep 11, 5:19 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 41 min |
| Sep 11, 5:41 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 49 min |
| Sep 11, 5:53 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jones | 67 min |
| Sep 11, 5:54 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa, Johnson, Linn | 66 min |
| Sep 11, 6:22 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk, Washington | 68 min |
| Sep 11, 6:45 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 45 min |
| Sep 11, 6:57 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Scott | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.